MAUDE Adverse Event Report: ADVANCED STERILIZATION PRODUCTS STERRAD VELOCITY¿ BI; INDICATOR, BIOLOGICAL

ADVANCED STERILIZATION PRODUCTS STERRAD VELOCITY¿ BI; INDICATOR, BIOLOGICAL
Model Number 43210
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant med products: sterrad 100nx sterilizer, serial # (b)(4).Sterrad velocity¿ reader, serial # unknown.(b)(4).Test specifications for product release were met.No issues were observed in the dhr that would contribute to the reported issue.(b)(4).
 
Event or Problem Description
A customer reported a positive result with a sterrad velocity¿ biological indicator (bi) after a completed sterrad® 100nx duo-cycle.The affected load was released and used on a patient.There was no report of infection, injury or harm to patient(s) associated with this issue.Although there is no report of patient injury or harm and no prior incidents have resulted in serious injury, advanced sterilization products (asp) has determined in this situation sterility cannot be assured.Therefore, as a matter of policy asp had decided to report all incidents of positive sterrad velocity¿ biological indicators when the load has been released and used on patient(s) prior to reprocessing.
 
Additional Manufacturer Narrative
Six (6) velocity bi¿s were returned for visual inspection.Four of the bi chemical indicator discs are yellow, the caps are depressed, the vials are crushed with purple fluid in the vials.However, two (2) of the bi¿s the caps are depressed, the vials are crushed and there is yellow fluid in the vials; one (1) bi cap is red, one (1) bi cap is yellow.Asp complaint ref #: (b)(4).
 
Additional Manufacturer Narrative
H3: asp investigation summary: the investigation included a review of the device history record (dhr), trending of lot number, system risk analysis (sra), visual analysis and retains analysis.Trending analysis by lot number was reviewed for the previous six months from open date and no significant trend was observed.The sra indicates the risk associated with exposure to biohazardous, pathogenic or infectious material is "low." the customer confirmed that four of the returned bis were reference bis from the same lot but not related to the complaint.Of the other two returned bis, one was the processed bi and the other was used as a control according to the customer.The processed bi was submitted for microbial identification, and the sample was identified as geobacillus stearothermophilus 7953.Twenty-two (22) bis were submitted for functional evaluation.Functional specification was met with 0+/22 bis when read for fluorescence using the velocity reader.The bis were subsequently incubated for 5-7 days at 55-60°c and specification was met with 0+/22 bis.There is no evidence that the reported issue was related to the sterrad® 100nx unit¿s performance as the cycle passed and the ci disc changed color correctly.The sterrad® velocity rdr was not returned for evaluation and the incubation cycle history file provided by the customer did not capture any deficiencies.The unit performed to specification.Potential causes of this issue include a microcrack on the ampoule after the results were read, the pouch being opened for longer than three months, and improper storage conditions of the open pouch.The assignable cause of the issue could not be definitively concluded as no damage or cracks on the vial were observed and the storage conditions of the bi were not known.A customer letter will be sent advising to always follow the instructions for use (ifu) which states to always reprocess the load prior to releasing for use when there is a suspect positive bi result.The issue will continue to be tracked and trended.Asp complaint ref #: (b)(4).

Brand Name
STERRAD VELOCITY¿ BI
Common Device Name
INDICATOR, BIOLOGICAL
Manufacturer (Section D)
ADVANCED STERILIZATION PRODUCTS
33 technology drive
irvine CA 92618
MDR Report Key8937509
Report Number2084725-2019-00931
Device Sequence Number450007
Product Code FRC
UDI-Device Identifier10705037048908
UDI-Public10705037048908
Combination Product (Y/N)N
PMA/510(K) Number
K994055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2019
Device Model Number43210
Device Catalogue Number43210
Device Lot Number0851908
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2019
Initial Date Received by Manufacturer 08/16/2019
Supplement Date Received by Manufacturer09/21/2019
03/04/2020
Initial Report FDA Received Date08/27/2019
Supplement Report FDA Received Date10/16/2019
03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1